Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

July 31, 2016Costilla County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 31, 2016, 6:04 PM MDT for Costilla County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2016, 6:04 PM MDT (00:04 UTC)
Expired
Jul 31, 2016, 6:45 PM MDT
In force
41 min
Issued by
NWS Pueblo, CO

County Costilla County, CO

The radar

The Pueblo radar (KPUX), 176 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.1 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2742 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WWUS85 KPUB 010004
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
604 PM MDT SUN JUL 31 2016
 
COZ074-075-088-010045-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
604 PM MDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COSTILLA AND
SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 645 PM MDT...

AT 603 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF STONEWALL...OR 37 MILES NORTHEAST OF QUESTA...MOVING
SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
COSTILLA AND SOUTHWESTERN LAS ANIMAS COUNTIES.

LAT...LON 3700 10507 3699 10525 3715 10534 3726 10515
      3705 10491 3699 10502
TIME...MOT...LOC 0003Z 326DEG 9KT 3716 10520 

$$

KT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 31, 3:14 PM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 31, 3:14 PM MDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
314 PM MDT SUN JUL 31 2016

.SHORT TERM...(This evening through Monday)
Issued at 240 PM MDT Sun Jul 31 2016

Not many meteorological adjustments required from previous
near/short-term reasoning with main short range meteorological
issues continuing to be pops/qpf and temperatures.

CWFA currently experiencing above seasonal last day of July
temperatures(as evidenced by 3 PM MDT temperature readings of 99F at
La Junta...100F at Lamar as well as a 101F reading at Pueblo)
...generally lower grade gradient winds and isolated to scattered
shower and thunderstorm activity(once again favoring the western
half of the forecast district).

Latest real-time data...computer simulations...PV analysis and
forecast model soundings still indicate that modest atmospheric
moisture is over the majority of the forecast district(as noted by
by precipitable water values once again running in the 100% to 125%
of late July average ranges) and per PV analysis is interacting with
upper disturbances and the daily orographic heating cycle to allow
isolated to scattered shower and thunderstorm activity to continue
into tonight and then again on Monday with some of the stronger
storms capable of producing locally heavy rainfall/potential
localized flooding issues as well as localized hail and gusty wind
potential. WFO Pueblo will closely monitor any stronger storm
activity that develops over the forecast district during the next 24
hours.

Minimum and maximum temperatures are once again projected to run
above late July/early August climatological averages respectively
over the majority of the forecast district during the next 24 hours.

.LONG TERM...(Monday night through Sunday)
Issued at 240 PM MDT Sun Jul 31 2016

...Monsoon Ramps Up Late in the Week...

Monday through Wednesday, a modest monsoon flow of moisture will
continue into Colorado, generating daily rounds of afternoon and
evening showers and thunderstorms, primarily in and near the
mountains.  Some activity will develop over the plains but this
activity will be fairly isolated compared to the more widespread
coverage in the mountains.  Typical of the monsoon regime, the flow
aloft will be pretty weak during this period under a broad area of
upper high pressure.  So, environmental wind shear will be minimal
most of the time, reducing the overall severe threat.  It is
possible, however, that there could be a few severe storms during
the period, generated primarily from large values of CAPE. These
types of storms typically pulse up to severe limits quickly before
they weaken just as quickly.  For the short duration that they
pulse, they can drop some large hail.  And, as they collapse, they
can sent out a burst of damaging wind.  So, we will need to monitor
for these on a daily basis.  The other, likely greater threats from
these storms, will be flash flooding and lightning.  Monsoon
thunderstorms, because of the weak flow, are typically slow moving.
And, because of the subtropical source of their moisture, they are
typically heavy rainers.  Thus, the flash flood threat, especially
on burn scars and heavily urbanized areas.

Thursday and Friday, the monsoon will likely ratchet up a few
notches. Models have a strong monsoonal surge moving up into the
region with a series of embedded monsoonal depressions. This should
provide the moisture and dynamics needed to really boost storm
coverage and intensities.  It will also help to get thunderstorms
out onto the plains on these days, impacting some of the lower
elevation sites that missed out on activity earlier in the week.  A
prime concern during this period will be heavy rain resulting in
flash flooding, particularly on burn scars and urban areas.
Additional concerns will be hail, strong winds and lightning.

Next weekend, it looks like the monsoon will weaken from it's levels
on Thursday and Friday but still be stronger that it's levels during
the first half of the week.  Scattered afternoon and evening showers
and storms will continue but they will be more confined to areas in
and near the mountains.  Storm threats will continue to include
flash flooding, hail, strong winds and lightning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 240 PM MDT Sun Jul 31 2016

Outside of generally isolated to low-grade scattered afternoon and
evening showers and thunderstorms capable of generating brief
periods of locally heavy rainfall...small hail and gusty winds, the
KALS...KCOS and KPUB taf sites should continue to experience
basically VFR conditions into Monday evening.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...77
LONG TERM...LW
AVIATION...77
Hazardous weather outlook, Jul 31, 11:40 AM MDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT SUN JUL 31 2016

COZ058>089-093>099-011745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1140 AM MDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MONSOONAL MOISTURE WILL BRING ANOTHER ROUND OF AFTERNOON AND EVENING
THUNDERSTORMS TO THE REGION. MOST OF THE STORMS WILL BE ACROSS OR
NEAR THE MOUNTAINS. HOWEVER...A FEW STORMS WILL MOVE EAST ACROSS
THE I-25 CORRIDOR AND PLAINS. THE PRIMARY STORM RISKS WILL BE
LIGHTNING...WIND GUSTS TO AROUND 50 MPH...SMALL HAIL AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED ACROSS THE AREA MONDAY THROUGH WEDNESDAY. COVERAGE OF
STORMS IS EXPECTED TO INCREASE IN THE LATTER PART OF THE WEEK...AS
MONSOON MOISTURE INCREASES.

THE MAIN RISKS FROM STORMS WILL BE LIGHTNING...GUSTY WINDS UP TO
45 MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL. THE POTENTIAL FOR
MORE WIDESPREAD HEAVY RAINFALL AND FLASH FLOODING WILL INCREASE
THURSDAY AND FRIDAY...ESPECIALLY OVER URBAN AREAS AND BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE THIS AFTERNOON AND THIS EVENING ACROSS THE MAJORITY OF
SOUTHERN COLORADO.

In the hours before

Special weather statement, Jul 31, 6:04 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
604 PM MDT SUN JUL 31 2016

COZ074-075-088-010045-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
604 PM MDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COSTILLA AND
SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 645 PM MDT...

AT 603 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF STONEWALL...OR 37 MILES NORTHEAST OF QUESTA...MOVING
SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
COSTILLA AND SOUTHWESTERN LAS ANIMAS COUNTIES.

LAT...LON 3700 10507 3699 10525 3715 10534 3726 10515
      3705 10491 3699 10502
TIME...MOT...LOC 0003Z 326DEG 9KT 3716 10520

KT

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.